Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Diabetes (http://www.lowcarbfriends.com/bbs/diabetes/)
-   -   Going off Victoza (http://www.lowcarbfriends.com/bbs/diabetes/801052-going-off-victoza.html)

jpeaceokc 04-02-2013 02:25 PM

Going off Victoza
 
So I came home and found my package of Victoza pens out of the refrigerator, sitting on the counter, where one of my roommates apparently left it. No one is fessing up as to what happened, but I presume someone was looking for something else, took it out, forgot to put it back in, there were six pens inside, for me a two month supply. It was at room temp, so max time according to the Victoza people is 1 month, and this was a week ago. So I figure there will be a window of about 3 weeks between when I have to dump the Victoza and when I can order more from the online pharmacy my insurance requires me to use. Already called the insurance, they suggested asking my doctor for some samples.

Has anyone here gone off Victoza? Should I taper the dosage off over the last week, or just go "cold turkey"? The Victoza website is somewhat oblique about that and the rep I spoke with on the phone said she didn't have that info, she took my phone and said she would have someone call me back.

But I can imagine that drug companies are not enthusiastic about people going off their drugs so I am not anticipating much help from them.

So I figured I would ask here and see if anyone has an experience to share with going off Victoza. It's way too expensive for me to pay cash for.

ravenrose 04-02-2013 03:53 PM

while I don't take exactly that med, don't be so quick to think the pens that were left out are bad. obviously they don't go from full strength to nothing in one day! if they work out of the fridge for a month, they REALLY are probably fine for several months, especially since your kitchen was probably not that hot during this time of year. I would just use them normally and not worry about it. I doubt you will notice a difference.

jpeaceokc 04-02-2013 05:06 PM

Spoke with a Victoza rep
 
The VIctoza rep insists that the pens are only good for 30 days past the time they reach room temp.

She also says that the Victoza people have not studied what happens when patients go off Victoza. It has only been out for 3 years.

That worries me.

Leo41 04-03-2013 03:52 AM

What about speaking with your doctor? Doctors often have samples that they are more than willing to give out, especially in circumstances like yours.

They also may be able to contact the insurance company to get an 'emergency' temporary prescription.

I would not go off the meds without talking to my doctor about a solution to this problem.

Jrw85705 04-03-2013 08:23 AM

I would talk to my doctor about the effects of stopping. I had taken Victoza for almost two years at the highest dosage and after a year of low carb, as defined by Dr. Bernstein, I was able to decrease my dosage until my Dr. finally told me to stop and see how I did.

I had no adverse effects. Initially my numbers moved up slightly but then fell back into line. But I wouldn't have done it without my Dr.'s advice.

jpeaceokc 05-19-2013 08:21 PM

I transitioned myself off of Victoza over 2 weeks. First I reduced it to from the 1.8 dosage to 1.2, then after a week at that to the .6, then after a week I stopped it entirely. My blood sugars went down and I lost weight. Go figure. I have continued to lose and the numbers continue to decline. My endocrinologist validated my decision since better attention to diet and adding some exercise is working for me.

The primary side effect of ending Victoza was about two weeks of problems with constipation. This was a "pendulum swing" since the diarrhea which is a known side effect of Victoza never really went away for me and I was tired of that, which was another reason for going off the drug. After two weeks though everything seemed to normalize, no constipation and no diarrhea.

carrielyn 05-22-2013 02:44 PM

I quit all at once and still have two tubes left if anyone wants them let me know, it has been refrigerated the entire time I've had it. I was on it at a dose of .6 for quite some time and then moved up to 1.2. I was then encouraged to increase my dosing by one click at time up to 1.8 and immediately gained 4 pounds.:stars::sad: That was it, I quit.

Saw the doctor and told her, she put me on another new medicine which doesn't seem to be doing much.

I'm seriously thinking about staying only on Metformin and doing this with food and exercise only. I was told this might not work well for me because I'm not so much IR as I don't produce enough insulin. Just plain tired of meds, all meds.

Carolyn

jpeaceokc 05-26-2013 02:44 PM

Quote:

Originally Posted by carrielyn (Post 16435933)
Saw the doctor and told her, she put me on another new medicine which doesn't seem to be doing much.
Carolyn

What new medicine did you get?

carrielyn 05-28-2013 08:05 AM

Quote:

Originally Posted by jpeaceokc (Post 16441367)
What new medicine did you get?

Invokana. It has as many scary side effects as the rest of the meds out there have. :(

I've been on it now for 3 weeks and I've not noticed any improvement as a result of the med. I'll continue to take it until my visit in July, if no improvement I will tell her I want to try the brand name Glucophage only (I've read some get very good results from the name brand) and increase my exercise and get even more careful on my diet.

Carolyn


All times are GMT -7. The time now is 06:07 PM.